Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Fort Worth, TX

May 20, 2017Anderson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 20, 2017, 5:56 AM CDT for Anderson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 5:56 AM CDT (10:56 UTC)
Expired
May 20, 2017, 10:00 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Anderson County, TX

The radar

The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS54 KFWD 201056
FFWFWD
TXC001-201400-
/O.NEW.KFWD.FF.W.0018.170520T1056Z-170520T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
556 AM CDT SAT MAY 20 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Northeastern Anderson County in central Texas...

* Until 900 AM CDT.

* At 554 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A rain gauge located 10 miles 
  northeast of Palestine has recorded over three inches of rainfall 
  over the last 45 minutes, with additional heavy rainfall possible 
  over the next 30 minutes to 1 hour. This rainfall will lead to 
  excessive water runoff and cause flash flooding. Low-lying areas 
  are most vulnerable to rapidly rising water. Some low-water 
  crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Frankston, Berryville, Todd City, Pert, and Neches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3174 9543 3164 9562 3208 9549 3209 9543
      3206 9544 3204 9542 3203 9544 3201 9543
      3199 9545 3196 9545 3193 9542 3190 9544
      3188 9543 3185 9545 3183 9541 3180 9540

$$

Carlaw
3 follow-up statements
774 
WGUS74 KFWD 201225
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
725 AM CDT SAT MAY 20 2017

TXC001-201400-
/O.CON.KFWD.FF.W.0018.000000T0000Z-170520T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TX-
725 AM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHEASTERN ANDERSON COUNTY...

At 722 AM CDT, Doppler radar indicated that earlier thunderstorms 
producing heavy rainfall had moved east of the area. However, 
additional moderate rainfall will continue over the next hour, and 
observations and radar data indicate between 3 and 4 inches of rain 
has fallen between Palestine and Todd City. This rainfall will 
continue to lead to excessive water runoff and cause flash flooding. 
Low-lying areas are most vulnerable to rapidly rising water. Some 
low-water crossings may flood and become impassable.

Some locations that will experience flooding include...
Frankston, Todd City, Pert, and Neches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3174 9543 3164 9562 3208 9549 3209 9543
      3206 9544 3204 9542 3203 9544 3201 9543
      3199 9545 3196 9545 3193 9542 3190 9544
      3188 9543 3185 9545 3183 9541 3180 9540

$$

Carlaw
390 
WGUS54 KFWD 201344
FFWFWD
TXC001-201500-
/O.EXT.KFWD.FF.W.0018.000000T0000Z-170520T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
844 AM CDT SAT MAY 20 2017

The National Weather Service in Fort Worth has extended the

* Flash Flood Warning for...
  Northeastern Anderson County in central Texas...

* Until 1000 AM CDT.

* At 834 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. While heavy rainfall has subsided, additional flash 
  flooding may occur in some of the smaller creeks and streams due 
  to residual runoff. Radar estimates that two to three inches of 
  rain have already fallen. This rainfall will lead to excessive 
  water runoff and cause flash flooding, especially across some low- 
  lying areas of far eastern Anderson county near the communities of 
  Frankston and Neches. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Frankston, Neches, and Berryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When safe to do so, please send any reports of flash flooding to 
local law enforcement. They will relay your report to the National 
Weather Service in Fort Worth.

&&

LAT...LON 3174 9543 3164 9562 3208 9549 3209 9543
      3206 9544 3204 9542 3203 9544 3201 9543
      3199 9545 3196 9545 3193 9542 3190 9544
      3188 9543 3185 9545 3183 9541 3180 9540

$$

24-Bain
011 
WGUS74 KFWD 201456
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
956 AM CDT SAT MAY 20 2017

TXC001-201505-
/O.EXP.KFWD.FF.W.0018.000000T0000Z-170520T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TX-
956 AM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ANDERSON COUNTY WILL
EXPIRE AT 1000 AM CDT...

The heavy rain has ended and flood waters will continue to gradually 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3174 9543 3164 9562 3208 9549 3209 9543
      3206 9544 3204 9542 3203 9544 3201 9543
      3199 9545 3196 9545 3193 9542 3190 9544
      3188 9543 3185 9545 3183 9541 3180 9540

$$

24-Bain

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:45 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 3:45 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
345 AM CDT Sat May 20 2017

.DISCUSSION...
A cold front will continue to move slowly southeast across the
region this morning and exit the forecast area this afternoon. A
broken line of showers and thunderstorms along and ahead of the
cold front will exit the region this morning with only some
lingering post frontal showers and a few storms across the
southeast zones this afternoon. The severe weather potential will
decrease significantly through the day as the upper low lifts
northward across the Central Plains and dry/subsident air filters
in from the north. A few storms could still briefly become severe
across the east/southeast zones, mainly this morning with damaging
winds and marginally severe hail.

Today will be noticeably drier and cooler across all but the
southeast zones. Afternoon highs will range from the middle 70s
across the northwest to the middle 80s in the southeast.

The cold front is progged to remain south of the forecast area
tonight. However, weak isentropic lift will set up and result in
the redevelopment of showers and thunderstorms. Most of the
activity tonight/Sunday morning should remain south of the I-20
corridor, but there is a chance that a few showers and storms
could make it a bit farther north tonight and affect parts of the
Metroplex as per the Texas Tech WRF solution. Any storms that do
develop tonight will be elevated and should be non-severe, but
will have a potential to produce locally heavy rainfall due to
high precipitable water values and slow movement.

Weak isentropic lift will continue Sunday/Sunday night which will
result in scattered showers and storms, mainly across the
southern zones. Precipitation chances will increase on
Monday/Monday night as the front begins to lift northward in
response to another developing low pressure system across the
Central Plains. The warm air advection will be brief due to the
passage of a cold front on Tuesday. The front will be a focus for
showers and storms on Tuesday followed by cooler and drier air
Tuesday night and Wednesday.

The second half of next week will be rain-free with a warming
trend due to building upper level high pressure. It does appear
that rain chances will return sometime next weekend as the upper
ridge builds east and another low pressure system develops in the
west.

79

&&

.AVIATION...
/ISSUED 1203 AM CDT Sat May 20 2017/
Convection has finally surged eastward in response to a shortwave
trough kicking northeastward across Northwest Texas. This has also
given a cold front a bit of a southeastward push, which should
help fill in the gap in the convection from north of the Metroplex
to the Red River. Since activity is now more progressive, a gusty
wind threat will be the main weather hazard along with frequent
lightning. Storms will push east of the Dallas-Fort Worth area in
the next few hours. Waco may get a bit of a reprieve later
tonight, but then additional rounds of precipitation will be
likely across KACT during the Saturday morning hours as the front
pulls up stationary.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  61  82  65  81 /  40  10  10   5  30
Waco                81  63  81  65  79 /  60  30  20  20  50
Paris               77  58  80  60  78 /  50  10   5   0  20
Denton              76  56  81  61  80 /  30  10   5   5  30
McKinney            77  58  82  61  80 /  40  10   5   5  30
Dallas              79  62  83  66  81 /  40  10  10  10  30
Terrell             78  61  81  63  78 /  50  10  10  10  30
Corsicana           81  64  82  65  79 /  60  30  20  10  40
Temple              82  63  81  65  81 /  60  40  30  30  50
Mineral Wells       76  56  82  61  80 /  30  10   5  10  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/79
Hazardous weather outlook, May 20, 4:29 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
429 AM CDT Sat May 20 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
429 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered to numerous thunderstorms are possible today with the best
storm chances southeast of a line from Paris to Hillsboro to
Lampasas this morning. A few storms may become strong to marginally
severe with damaging winds and hail.

There is a chance of thunderstorms tonight, generally south of I-20.
Severe thunderstorms are not expected, but locally heavy rainfall
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will continue Sunday generally south of I-20 and
across the entire region Monday through Tuesday. The primary hazards
with any storms will be from locally heavy rainfall and cloud to
ground lightning.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation is possible southeast of a line from
Paris to Hillsboro to Lampasas, mainly this morning.

In the hours before

Special weather statement, May 20, 12:37 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1237 AM CDT SAT MAY 20 2017

TXZ104-119-121-200615-
Kaufman TX-Collin TX-Dallas TX-
1237 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KAUFMAN...
SOUTHWESTERN COLLIN AND DALLAS COUNTIES UNTIL 115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking an outflow boundary
producing strong and gusty winds near Dallas, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dallas, Plano, Garland, Irving, Grand Prairie, Mesquite, Carrollton,
Richardson, Allen, Rowlett, Desoto, Cedar Hill, Wylie, Coppell,
Duncanville, Lancaster, Farmers Branch, Balch Springs, University
Park and Sachse.

LAT...LON 3298 9649 3297 9652 3282 9652 3279 9649
      3254 9650 3255 9702 3274 9699 3299 9702
      3299 9685 3317 9649
TIME...MOT...LOC 0536Z 246DEG 30KT 3274 9679

Carlaw
Local storm report, May 20, 2:34 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
234 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     TSTM WND DMG     0 N LAMPASAS            31.07N  98.18W
05/19/2017                   LAMPASAS           TX   LAW ENFORCEMENT

            DELAYED REPORT: LAMPASAS PD REPORTS SEVERAL TREES DOWNED
            IN THE CITY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTSevere Thunderstorm WarningFWDMontague49 min
May 19, 7:31 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Somervell59 min
May 19, 8:25 PM CDTSevere Thunderstorm WarningFWDMills80 min
May 19, 9:28 PM CDTSpecial Weather StatementFWDYoung32 min
May 19, 9:39 PM CDTSevere Thunderstorm WarningFWDYoung36 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningFWDMills59 min
May 19, 9:55 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton65 min
May 19, 10:10 PM CDTSpecial Weather StatementFWDYoung35 min
May 19, 10:30 PM CDTSpecial Weather StatementFWDHood, Palo Pinto, Parker, Somervell45 min
May 19, 10:50 PM CDTAreal Flood AdvisoryFWDMills3 hr
May 19, 10:53 PM CDTSevere Thunderstorm WarningFWDLampasas, Mills52 min
May 19, 11:02 PM CDTSevere Thunderstorm WarningFWDHood, Parker58 min
May 19, 11:19 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant56 min
May 19, 11:43 PM CDTSpecial Weather StatementFWDCoryell47 min
May 19, 11:46 PM CDTSevere Thunderstorm WarningFWDGrayson59 min
May 20, 12:37 AM CDTSpecial Weather StatementFWDDallas38 min
May 20, 12:47 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
May 20, 5:35 AM CDTAreal Flood AdvisoryFWDAnderson3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.